Alert archive / North Carolina / Small Craft Advisories in 2018

Small Craft Advisory 13, NWS Wilmington, NC

February 17, 2018

NWS Wilmington, NC issued this small craft advisory at Feb 17, 2018, 9:55 AM EST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2018, 9:55 AM EST (14:55 UTC)
Expired
Feb 17, 2018, 2:00 PM EST
In force
4 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

504 
WHUS72 KILM 171455
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
955 AM EST Sat Feb 17 2018

AMZ250-252-171900-
/O.NEW.KILM.SC.Y.0013.180217T1455Z-180217T1900Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
955 AM EST Sat Feb 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EST THIS AFTERNOON...

The National Weather Service in Wilmington has issued a Small
Craft Advisory, which is in effect until 2 PM EST this afternoon.

* Winds...Northeast 15 to 25 kt.

* Seas...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 25 to 33 knots
and or seas of 6 ft or greater are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners,
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
1 follow-up statement
112 
WHUS72 KILM 171855
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service WILMINGTON NC
155 PM EST Sat Feb 17 2018

AMZ250-252-172000-
/O.EXP.KILM.SC.Y.0013.000000T0000Z-180217T1900Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
155 PM EST Sat Feb 17 2018

...SMALL CRAFT ADVISORY WILL EXPIRE AT 2 PM EST THIS AFTERNOON...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 17, 6:41 AM EST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 17, 6:41 AM EST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
641 AM EST Sat Feb 17 2018

.SYNOPSIS...
Cool and damp conditions will exist today as a cold front to the
south wavers across the region. High pressure will build down from
the northwest tonight giving the front a push southward again,
bringing drier and more seasonable weather for Sunday. The front
will lift back to the north as a warm front Monday. Bermuda High
pressure will bring very warm temperatures for much of next week.
A front will approach the area late next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 300 AM Saturday...Cold front cleared the local forecast area
as it dropped south through SC. Dewpoint temps were on a steady
decline down into the mid 40s while temps were holding steadier up
around 60 with the cooler air to the north advecting slowly south.
Mid to upper ridge to the southeast will maintain a W-SW flow above
the surface which will hold the front over SC in a more front
parallel flow. This steepening frontal inversion will keep moisture
locked in up through around 5k ft through today. Ceilings should
lower heading into this afternoon as column moisture lowers down
closer to the surface in increasing but weak isentropic lift as SW
flow aloft increases and runs over the shallow cooler air mass. This
will produce low clouds and drizzle or light rain through this
afternoon. Temps should continue to drop through the morning hours
reaching around 50 degrees through mid morning with only a slow rise
to the mid 50s by this afternoon with clouds, rain and a cooler
easterly flow.

The wedge of high pressure from the north will weaken later
today as shortwave rides east from the Tennessee Valley. The
winds will come around to the E and then S by early this evening
as wave of low pressure develops to the west along lingering
front, which should help break up some of the low stratus but
shallow moisture remains and some fog may develop at this time.
As the wave of low pressure lifts off to the northeast, and high
pressure begins to build down behind it, the cold front will
get pushed south and east around daybreak on Sunday which will
allow for some drier air to move in. Temps Sat night will drop
to within a few degrees of 50 for most places.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...High pressure to our N will shove a
cold front to our S before the start of this forecast period.
This high will quickly move E and offshore, allowing the front
to move back across the area during Mon. Forcing looks weak
through the period. Weak isentropic upglide should develop Sun
night into Mon. Model depictions of moisture profiles show
clouds will be decreasing from N to S during Sun. However, this
will be short lived and clouds should begin to build back across
the area Sun night. Model soundings show the moisture deepening
with near saturation being achieved from near the surface up
through about 6 kft. A pronounced near surface inversion will
likely hold low clouds over the area through at least Mon
morning. These clouds may begin to erode Mon afternoon as the
low level inversion erodes with passage of the warm front and a
return to a light southerly flow.

Some light rain may begin to break out Sun night into Mon
morning with perhaps a few showers Mon afternoon and eve. None
of the rainfall is expected to be significant and in fact, we
are keeping POPs in the slight chance to low chance for measurable
rainfall.

No winter-like temps through the period. Highs on Sun will be in
the lower to mid 60s. Highs on Mon will jump to the lower to mid
70s. The beaches will be coolest each day, near 60 Sun and near
70 on Mon. Lows will be in the upper 40s to lower 50s Sun night
and in the upper 50s Mon night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 300 PM Friday...Bermuda High pressure will bring out of
season warmth to the area. Highs Tue and Wed will rise to
around 80 away from the beaches along with drier conditions and
more sunshine, although cirrus within the subtropical jet may
still plague the area.

On Thu a shortwave rotating around the ridge will try to suppress
the expansive ridge and push a weak cold front into the area.
Guidance has backed off on the southern progress of this
feature, which seems likely based off the strength of the
aforementioned ridge. Still, this feature impinging on the local
area will bring more clouds with better shower chances and
slightly cooler temperatures. However, this front will wash out
quickly by the end of the week bringing drier weather once again
for Fri, and temps will remain above climo even during this
more unsettled period late in the week.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 12Z...A cold front moved south through all of the terminals
earlier, and is becoming stationary. Currently MVFR cigs at
KILM with VFR at the remaining terminals. Winds are northeast to
east-northeast with some higher gusts coastal terminals.

There is high confidence of MVFR lowering to IFR/LIFR today,
but confidence in timing is low. The stationary front to the
south will move back north as a warm front this afternoon. As it
does a steep frontal inversion will lower. Models indicate MVFR
cigs becoming likely all terminals this morning, then lowering
to IFR and possibly LIFR with some fog this afternoon as the
warm frontal boundary nears. As the front moves through, winds
will become south and flight conditions will improve. Late in
the TAF valid period the front will move back to the south of
the terminals, with MVFR/IFR becoming likely.

Extended Outlook...MVFR inland terminals/IFR coastal terminals
Sun morning becoming VFR. Tempo MVFR/IFR/SHRA cig/vsby Sun
night/Mon. Becoming VFR Tue. VFR/SHRA Wed.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT...
As of 600 AM Saturday...An ongoing cold surge necessitates a
Small Craft Should Exercise Caution headline for AMZ250 this
morning where seas will be 4 to 5 ft. Seas across the remainder
of the waters will be in the 3 to 4 ft range this morning.
Winds will be from the ENE at 15 to 20 kt with some gusts as
high as around 25 kt this morning.

Winds will become S-SW as a wave of low pressure develops along
the front to the west, helping lift the front back north this
afternoon and eve. Seas will be 2 to 4 ft this afternoon.

As the wave lifts off to the northeast overnight, the front will
get pushed south and east through the waters around daybreak on
Sun. Winds will veer around once again at this time to the W then NW
and around to the N mainly just after this period. Seas will drop to
2 to 3 ft tonight.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 300 AM Saturday...A cold front will lie S of the waters on
Sun and then move N of the area on Mon. N winds will veer to NE
Sun morning and then to E Sun night. The direction will continue
to veer, becoming SE Mon and then S Mon night. The strongest
winds will occur on Sun, up to 15 to 20 kt. Wind speeds will be
10 kt or less overnight Sun and through Mon night. Seas will be
2 to 4 ft Sun, subsiding to 2 to 3 ft overnight Sun and then
persisting through Mon night.

LONG TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM Friday...Bermuda type high pressure setting up
offshore through Wednesday. As this develops, winds will slowly
veer from south to southwest, but speeds will be only around 10
kt regardless of direction. With light winds and a prolonged
period of S/SW winds, seas will be primarily driven by a SE
swell but remain low amplitude. Highest seas are forecast
Wednesday when wave heights will reach around 3 ft.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

NEAR TERM...RJD/RGZ
SHORT TERM...RJD
LONG TERM...JDW
AVIATION...MRR
Hazardous weather outlook, Feb 17, 6:11 AM EST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
611 AM EST Sat Feb 17 2018

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059-
181115-
Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
611 AM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-181115-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
611 AM EST Sat Feb 17 2018

...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON EST TODAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Should Exercise Caution.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ252-254-256-181115-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
611 AM EST Sat Feb 17 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

27

Nearby

Small Craft Advisories in North Carolina, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.